Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 328, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 20, 2002, 4:15 PM CDT for Attala County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2002, 4:15 PM CDT (21:15 UTC)
- Expired
- Jul 20, 2002, 5:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Attala County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1836 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
841 WUUS54 KJAN 202115 SVRJAN MSC007-202200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 414 PM CDT SAT JUL 20 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ATTALA COUNTY IN CENTRAL MISSISSIPPI * UNTIL 500 PM CDT * AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ETHEL...OR ABOUT 8 MILES NORTHEAST OF KOSCIUSKO. THE STORM WAS DRIFTING SLOWLY TO THE SOUTHEAST. * THE SEVERE THUNDERSTORM WILL... BE NEAR ETHEL AT 500 PM CDT WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3329 8952 3317 8967 3302 8952 3315 8936
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 20, 2:55 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT SAT JUL 20 2002 THE MAIN FORECAST PROBLEMS CONTINUE TO BE THE COVERAGE OF AFTERNOON AND EVENING CONVECTION AND THE HIGH TEMPERATURE FORECASTS ON WATER VAPOR SATELLITE IMAGERY TODAY...DRY AIR IS AS FAR SOUTH AS TENNESSEE BUT DOES NOT SEEM TO BE MAKING ANY FARTHER PROGRESS INTO MISSISSIPPI AS THE SURFACE FRONT HAS STALLED NORTH OF TENNESSEE. THE NEXT SURFACE FRONT SHOULD BE APPROACHING THE MISSISSIPPI/TENNESSEE BORDER OVERNIGHT TUESDAY NIGHT...ESPECIALLY BASED ON AVN MODEL GUIDANCE WHICH SHOWS A STRONGER SURFACE FRONT THAN THE LATEST ETA MODEL RUN IS SHOWING. EXPECT THE AIRMASS ACROSS THE LOWER MISSISSIPPI VALLEY TO REMAIN VERY WARM...HUMID...AND UNSTABLE THE NEXT SEVERAL DAYS. WITH THE CURRENT UPPER LEVEL NORTHWEST FLOW PATTERN...MAY SEE A BETTER CHANCE OF SOME SEVERE STORM DEVELOPMENT AROUND PEAK HEATING OF THE DAY IN THE LATE AFTERNOONS. WILL KEEP POPS A BIT HIGHER IN NORTHERN SECTIONS WHERE AIR COULD BE SLIGHTLY MORE UNSTABLE. ALL IN ALL ONLY MINIMAL DAY TO DAY VARIATION IN TEMPERATURES AND PRECIPITATION FORECASTS THROUGH MONDAY. BOTH AVN AND ETA GUIDANCE ARE SHOWING SOME DRIER AIR FROM 1000-500 MB ON MONDAY AFTERNOON...SO WILL DROP AFTERNOON POPS THERE TO ISOLATED RANGE. ON TUESDAY...WILL BRING POPS UP HIGHER IN NORTHERN SECTIONS DUE TO THE ANTICIPATED INCREASING LOW LEVEL MOISTURE AHEAD OF THE APPROACHING FRONTAL SYSTEM. IN THE EXTENDED... LATEST AVN EXTENDED MODEL RUN BRINGS A SURFACE FRONT AND ASSOCIATED DRIER AIR ALL THE WAY INTO SOUTHERN SECTIONS OF THE FORECAST AREA BY LATE WEDNESDAY AFTERNOON. IF THE SYSTEM DOES MAKE IT THIS FAR SOUTH...WE COULD HAVE SEVERAL DAYS OF LITTLE OR NO CONVECTIVE ACTIVITY FOR THURSDAY AND FRIDAY. THE HPC FORECASTERS IN WASHINGTON STILL DO NOT THINK THE LATEST AVN EXTENDED MODEL RUN SHOULD BE BELIEVED QUITE YET SINCE IT IS QUITE A JUMP FROM THE PREVIOUS MODEL RUN. THE HPC DOES FORECAST THE FRONT TO REACH AS FAR SOUTH AS CENTRAL MISSISSIPPI BY THURSDAY MORNING WITH LITTLE ADDITIONAL SOUTHWARD PUSH EXPECTED. FOR NOW...WILL KEEP MENTION OF CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED PERIOD WITH ONLY SLIGHT CHANCE IN NORTHERN ZONES FOR THURSDAY AND FRIDAY. HOWEVER...IF LATEST MODEL RUN IS CORRECT...THURSDAY AND FRIDAY COULD BE VERY DRY DAYS. WILL WAIT FOR TONIGHTS AVN EXTENDED MODEL RUN TO SEE IF THE FRONT AND DRIER AIR ARE STILL ON THEIR WAY BEFORE CHANGING THE PRECIPITATION WORDING FOR THE LATTER PORTION OF THE EXTENDED. IF FRONT STALLS ACROSS CENTRAL OR NORTHERN MISSISSIPPI...WE COULD ACTUALLY SEE INCREASED THUNDERSTORM ACTIVITY RATHER THAN DECREASED ACTIVITY. PRELIM NUMBERS: JAN 72/94/72/95 2322 MEI 73/94/72/93 2323 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Local storm report, Jul 20, 11:46 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1146 AM CDT SAT JUL 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 AM 3NW ADATON MS WIND DAMAGE
07/20/02 OKTIBBEHA POWERLINES DOWN REPORTED
BY OKTIBBEHA COUNTY
SHERIFFS OFFICE.Local storm report, Jul 20, 12:07 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 PM CDT SAT JUL 20 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 AM 3NW ADATON MS WIND DAMAGE
07/20/02 OKTIBBEHA POWERLINES DOWN REPORTED
BY OKTIBBEHA COUNTY
SHERIFFS OFFICE.
1200 PM 3W STARKVILLE MS WIND DAMAGE
07/20/02 OKTIBBEHA NUMEROUS TREES AND
POWERLINES REPORTED DOWN
BY EOCSpecial weather statement, Jul 20, 2:44 PM CDT, 1 hour 31 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 244 PM CDT SAT JUL 20 2002 ...THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL OCCUR OVER EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH THE EARLY EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY TO THE SOUTH OF A LINE FROM BELZONI TO MACON MISSISSIPPI...AND EAST OF A LINE FROM YAZOO CITY TO JACKSON TO COLUMBIA MISSISSIPPI. SEVERE STORMS WILL CONTAIN DAMAGING WINDS GUSTS TO 70 MPH...FREQUENT LIGHTNING STRIKES...AND TORRENTIAL RAINFALL. MOST THUNDERSTORM ACTIVITY WILL DIMINISH SHORTLY AFTER SUNSET. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER...COULD BE NECESSARY OVER EASTERN AND CENTRAL PORTIONS OF MISSISSIPPI THROUGH EARLY EVENING. ...SEASONAL THREATS... HEAT INDICES FROM 105 TO 110 WILL CONTINUE THROUGH LATE AFTERNOON OVER MUCH OF THE AREA...ESPECIALLY TO THE SOUTH OF A LINE FROM LAKE VILLAGE ARKANSAS TO DEKALB MISSISSIPPI...WHERE TEMPERATURES IN THE MID 90S WILL COMBINE WITH HIGH RELATIVE HUMIDITY. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS AND AVOID OVER-EXERTION. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:29 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 31 min |
| Jul 20, 11:29 AM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 46 min |
| Jul 20, 12:16 PM CDT | Severe Thunderstorm Warning | JAN | Lowndes, Noxubee | 44 min |
| Jul 20, 5:51 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Sunflower | 44 min |
| Jul 20, 6:23 PM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.